Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
192 Doctors are Online

Found dark red mucus in stool. What is the underlying cause?

User rating for this question
Very Good
Answered by

General Surgeon
Practicing since : 2008
Answered : 5373 Questions
I'm worried about a dark red mucus appearing in my stool. I ate a bag of "Sweets and Beets" Terra chips last week and since then I have seen a red tinge in the bowl water as well as a maroon color in my stool. I ate the chips last Wed and Thursday, but now it's Tuesday with the same symptoms. Could this still be the beets?
Posted Mon, 27 May 2013 in Digestion and Bowels
Answered by Dr. Grzegorz Stanko 13 minutes later

Thank you for the query.

Red color of the stool can in some cases be caused by food. It can happen when food is not long enough in the intestine to get digested property.
However mucus in the stool and reddish stool can be also a symptom of some large intestine disease. It takes approximately few hours for the food to get through whole intestines. So it seems quite impossible for this chips to cause your symptoms for such long time.

Your symptoms can be caused by hemorrhoids (the most common reason of fresh blood in the stool), intestinal infection, inflammatory bowels disease, colon polyps or even colon cancer.
Hemorrhoids can give also itching around the anus, lump near the anus.
Colon cancer, polyp or inflammatory bowels disease can give also abdominal pains, diarrhea, constipation, weight loss, weakness, low hemoglobin level.

As you are close to the age of 50, colon cancer risk rises. So I would suggest you not to wait anymore and get tests done. You should start with blood work, stool tests and abdominal ultrasound. Next step should be colonoscopy.

Hope this will help. Feel free to ask further questions.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Procedures

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor